MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1040
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-02221.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician successfully deployed and detached a pc400 using a non-penumbra microcatheter.The physician then felt resistance while advancing another pc400 through the middle of the microcatheter and the pc400 became stuck and unable to advance; therefore, the microcatheter was removed with the pc400 inside.The physician then inserted a new non-penumbra microcatheter and successfully deployed and detached two pc400s.Next, the physician experienced resistance again while advancing another pc400 through the middle of the microcatheter, and the pc400 became stuck and unable to advance; therefore, the microcatheter was removed with the pc400 inside.The physician then removed the pc400 from the microcatheter and reinserted the same microcatheter.The procedure was then completed using additional pc400s and additional coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the first pc400¿s pusher assembly was fractured approximately 105.0 cm from distal end (figure 1).The pull wire was completely retracted out of the pusher assembly hypotube and the embolization coil was detached.Conclusions: evaluation of the returned devices revealed both pc400¿s embolization coils were detached.Due to the detached embolization coils, the pc400s could not be functionally tested for advancement through a microcatheter.However, upon attempting to advance a demonstration coil through the returned non-penumbra microcatheter, the coil could not be advanced through the fractured region of the microcatheter.If the non-penumbra microcatheter was damage during attempts to advance, this damage may have contributed to the reported resistance.Further evaluation revealed the second pc400¿s detached embolization coil had offset coil winds.This type of damage typically occurs due to forceful advancement against resistance.Further evaluation revealed the first pc400¿s pusher assembly was fractured and the second pc400¿s sr wire was fractured.Since only the distal segment of the first pc400¿s pusher assembly was returned, and since both pc400s were reportedly removed from the non-penumbra microcatheter with no mention of detachment, this damage was likely incidental to the reported issues.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-02221.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the follow up report and is being corrected on this follow-up #02 mfr report: 1.Narrative/corrected data.Results: the first pc400¿s pusher assembly was fractured approximately 105.0 cm from distal end.The pull wire was completely retracted out of the pusher assembly hypotube and the embolization coil was detached.Conclusions: evaluation of the returned devices revealed both pc400¿s embolization coils were detached.Due to the detached embolization coils, the pc400s could not be functionally tested for advancement through a microcatheter.However, upon attempting to advance a demonstration coil through the returned non-penumbra microcatheter, the coil could not be advanced through the fractured region of the microcatheter.If the non-penumbra microcatheter was damage during attempts to advance, this damage may have contributed to the reported resistance.Further evaluation revealed the second pc400¿s detached embolization coil had offset coil winds.This type of damage typically occurs due to forceful advancement against resistance.Further evaluation revealed the first pc400¿s pusher assembly was fractured and the second pc400¿s sr wire was fractured.Since only the distal segment of the first pc400¿s pusher assembly was returned, and since both pc400s were reportedly removed from the non-penumbra microcatheter with no mention of detachment, this damage was likely incidental to the reported issues.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-02221.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7129333
Report Number3005168196-2017-02220
Device Sequence Number1423722
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/19/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/09/2024
Device Catalogue Number4002C1040
Device Lot NumberF72831
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/19/2017
Supplement Date Received by Manufacturer12/21/2017
01/14/2005
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date01/05/2018
01/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Date Report Sent to FDA01/01/2005